Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2015, 8:20 PM CDT for Jefferson County, Alabama. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2015, 8:20 PM CDT (01:20 UTC)
- Expired
- Jul 14, 2015, 8:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:20 PM CDT | TSTM WND DMG | 5 Ene Tannehill Ironwor, AL | TREES AND POWERLINES DOWN ALONG JOLLEY RD |
| Jul 14, 8:20 PM CDT | TSTM WND DMG | 6 Se Birmingham, AL | TREE DOWN AT OVERTON RD AND COLCHESTER RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
978
WUUS54 KBMX 150120
SVRBMX
ALC073-150145-
/O.NEW.KBMX.SV.W.0108.150715T0120Z-150715T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT TUE JUL 14 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA...
* UNTIL 845 PM CDT
* AT 820 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF ASHVILLE TO ARGO TO BIRMINGHAM TO
ENSLEY TO OAK GROVE TO BANKHEAD LOCK AND DAM...MOVING SOUTHEAST AT
55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...
MOUNTAIN BROOK...TRUSSVILLE...HUEYTOWN...GARDENDALE...IRONDALE...
LEEDS...MOODY...FAIRFIELD...FULTONDALE...CENTER POINT...PLEASANT
GROVE...CLAY...PINSON...TARRANT AND MIDFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3377 8656 3372 8653 3366 8653 3356 8655
3355 8652 3354 8652 3347 8664 3347 8667
3342 8672 3342 8675 3327 8695 3325 8706
3328 8707 3347 8734 3348 8729 3355 8719
3358 8706 3367 8689 3366 8681 3377 8665
TIME...MOT...LOC 0120Z 319DEG 50KT 3385 8637 3369 8654 3357 8672 3353
8689 3344 8716 3346 8737
HAIL...0.75IN
WIND...70MPH
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:39 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 14, 6:39 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 PM CDT TUE JUL 14 2015 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... DECENTLY ORGANIZED LINE OF STORMS HEADED SOUTHEASTWARD OUT OF TENNESSEE AND ARKANSAS THIS AFTERNOON. HAVE BEEN LOOKING CLOSELY AT SOME MESOSCALE NUMBERS TO TRY TO GET A BETTER HANDLE ON THE UNCERTAINTY THAT NORTHWEST FLOW OFTEN BRINGS. BEST INSTABILITY IS COINCIDED WITH THE CURRENT SEVERE THUNDERSTORM WATCH...WHICH LOOKS GOOD AT THIS POINT. IT WILL BE A WAIT AND SEE IF IT CAN MAINTAIN SIMILAR INTENSITY AS THE SUN GETS LOWER...BUT 4500 JOULES WILL TAKE A WHILE TO SUBSIDE EVEN AS EVENING COOLING BEGINS. THE HIGHER BULK SHEAR VALUES...WHICH HELPED ORGANIZE THIS LINE ARE EXPECTED TO REMAIN TO OUR NORTH...AND ARE OFTEN TIMES CONFUSING. IN THIS INSTANCE...ONCE A COLD POOL DOMINATED LINE GETS GOING THE MECHANICS CAN OFTEN TIMES SUSTAIN MORE ROBUST FEATURES. IN OTHER WORDS...THE HIGHER BULK SHEAR IS NOT NECESSARY TO KEEP THE LINE GOING ONCE IT IS ALREADY ESTABLISHED. ADD TO THAT THE SOUTHWARD-TURNING SECTION OF THE LINE ENTERING NORTHERN MISSISSIPPI TRYING TO ORGANIZE INTO AN MCV...AND THERE IS PLENTY TO SUGGEST THAT AREAS NORTH OF I-20 WILL NEED TO BE WATCHED VERY CLOSELY. MOST MESOSCALE NUMERICAL GUIDANCE IS KILLING THE LINE HERE SHORTLY AFTER SUNSET...HOWEVER...ALL HAVE INITIALIZED THE INSTABILITY INCORRECTLY. SO BE A BIT CAREFUL WITH ANY SIMULATED REFLECTIVITY AS IT IS LIKELY UNDERDONE. THE BIG BUBBLE OF 4000 JOULES IS LAYING IN WAIT ACROSS MUCH OF THE NORTHERN- THIRD OF THE STATE...AND WILL BE A PROBLEM FOR US AT LEAST OVER THE NEXT SEVERAL HOURS. 17/KLAWS && .AVIATION... 00Z TAF DISCUSSION. LINE OF SEVERE STORMS WILL PUSH ACROSS NORTHERN TERMINALS THIS EVENING. HAVE INCLUDED TEMPOS FOR INCREASED WIND SPEEDS AND REDUCED VIS. HOWEVER...EXPECT GUSTS WITHIN STRONGER STORMS TO APPROACH 50KTS...WITH FREQUENT LIGHTNING. CONDITIONS WILL IMPROVE BEHIND THE LINE...WITH VFR CONDITIONS EXPECTED WITH WINDS SHIFTING BACK TO THE SOUTHWEST AT 5 KTS. WINDS WEDNESDAY WILL TURN TO THE NORTHWEST ACROSS THE NORTH AT 10-12KTS. AT MGM AND TOI...HAVE INCLUDED VCTS DURING THE AFTERNOON AS THE BOUNDARY LEFT FROM TONIGHTS CONVECTION SHOULD BE ACROSS THE SOUTH...AND DEVELOPMENT IS POSSIBLE DURING AFTERNOON HEATING. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUTAUGA-BARBOUR- BIBB-BLOUNT-BULLOCK-CHILTON-DALLAS-ELMORE-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RUSSELL-SHELBY-SUMTER-TUSCALOOSA-WALKER-WINSTON. &&
Hazardous weather outlook, Jul 14, 7:21 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 721 PM CDT TUE JUL 14 2015 ALZ011>015-017>050-160330- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 721 PM CDT TUE JUL 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A COMBINATION OF HEAT AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES OVER 105 DEGREES FOR A LARGE MAJORITY OF CENTRAL ALABAMA THIS AFTERNOON. TAKE PROPER PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA TONIGHT THROUGH MIDNIGHT. DAMAGING STRAIGHT LINE WINDS ARE THE GREATEST THREAT WITH A LESSER THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HIGH TEMPERATURES COMBINED WITH RELATIVELY HIGH HUMIDITY LEVELS WILL CONTINUE TO PRODUCE HEAT INDICES NEAR OR ABOVE 105 DEGREES DURING THE AFTERNOON HOURS WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT INTO WEDNESDAY MORNING.
In the hours before
Local storm report, Jul 14, 7:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 PM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 4 NNE GU-WIN 34.01N 87.85W
07/14/2015 MARION AL EMERGENCY MNGR
TREES DOWN BLOCKING ROAD AT HIGHWAY 253 AND HIGHWAY 44
&&
DAVISLocal storm report, Jul 14, 7:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 1 SSW BROOKSVILLE 34.16N 86.48W
07/14/2015 BLOUNT AL FIRE DEPT/RESCUE
TREES DOWN IN ROADWAY NEAR HIGHWAY 278 AND HIGHWAY 79
&&
DAVISLocal storm report, Jul 14, 7:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG 2 W CLEVELAND 34.00N 86.60W
07/14/2015 BLOUNT AL EMERGENCY MNGR
TREES DOWN ON SWAN BRIDGE ROAD
&&
DAVISLocal storm report, Jul 14, 8:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 1 NNW FULTONDALE 33.63N 86.81W
07/14/2015 M64 MPH JEFFERSON AL AMATEUR RADIO
NEAR JAMESTOWN MANOR DRIVE AND MAIN STREET IN GARDENDALE
&&
DAVISSpecial weather statement, Jul 14, 8:07 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 PM CDT TUE JUL 14 2015
ALZ018>020-026-150130-
CALHOUN AL-CHEROKEE AL-ST. CLAIR AL-ETOWAH AL-
807 PM CDT TUE JUL 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...CHEROKEE...ST. CLAIR
AND ETOWAH COUNTIES UNTIL 830 PM CDT...
AT 806 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
HENAGAR TO NEAR CROSSVILLE TO NEAR WALNUT GROVE TO NEAR INLAND
LAKE...AND MOVING SOUTH AT 50 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GADSDEN...ANNISTON...OXFORD...PELL CITY...JACKSONVILLE...LEEDS...
MOODY...RAINBOW CITY...PIEDMONT...HOKES BLUFF...SPRINGVILLE...
ODENVILLE...CENTRE...CEDAR BLUFF...SAKS...WEST END-COBB TOWN...CENTRE
MUNICIPAL AIRPORT...COBB TOWN...FORNEY AND LITTLE RIVER CANYON
NATIONAL PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3397 8540 3388 8564 3384 8559 3365 8564
3355 8578 3359 8599 3367 8605 3370 8620
3354 8619 3351 8628 3340 8638 3350 8638
3350 8648 3355 8652 3375 8654 3389 8634
3408 8632 3418 8619 3420 8584 3451 8554
TIME...MOT...LOC 0106Z 338DEG 41KT 3458 8565 3423 8599 3404 8626 3387
8656
05/MALocal storm report, Jul 14, 8:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 NW FULTONDALE 33.64N 86.84W
07/14/2015 JEFFERSON AL PUBLIC
TREES DOWN BLOCKING FIELDSTOWN ROAD IN GARDENDALE
&&
DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:10 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Walker | 65 min |
| Jul 14, 7:31 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 59 min |
| Jul 14, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 62 min |
| Jul 14, 8:07 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah, St. Clair | 23 min |
| Jul 14, 8:16 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 59 min |
| Jul 14, 8:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa, Talladega | 50 min |
| Jul 14, 8:45 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 44 min |
| Jul 14, 9:07 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 22 min |
| Jul 14, 9:15 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 45 min |
| Jul 14, 9:17 PM CDT | Special Weather Statement | BMX | Tallapoosa | 58 min |
| Jul 14, 9:31 PM CDT | Special Weather Statement | BMX | Chambers, Randolph | 59 min |
| Jul 14, 9:32 PM CDT | Special Weather Statement | BMX | Dallas, Perry | 28 min |
| Jul 14, 9:38 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 67 min |
| Jul 15, 4:23 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 8 days |
| Jul 15, 3:16 PM CDT | Special Weather Statement | BMX | Walker | 29 min |
| Jul 15, 3:55 PM CDT | Special Weather Statement | BMX | Coosa | 35 min |
| Jul 15, 4:03 PM CDT | Special Weather Statement | BMX | Shelby | 27 min |
| Jul 15, 4:08 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
| Jul 15, 4:11 PM CDT | Special Weather Statement | BMX | Russell | 34 min |
| Jul 15, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 31 min |
| Jul 15, 4:19 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 41 min |
| Jul 15, 4:24 PM CDT | Special Weather Statement | BMX | Elmore | 51 min |
| Jul 15, 4:30 PM CDT | Special Weather Statement | BMX | Bibb, Tuscaloosa | 45 min |
| Jul 15, 4:41 PM CDT | Special Weather Statement | BMX | Macon | 49 min |
| Jul 15, 4:46 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 44 min |
| Jul 15, 5:05 PM CDT | Special Weather Statement | BMX | Autauga, Elmore, Montgomery | 40 min |
| Jul 15, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 61 min |
| Jul 15, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 63 min |
| Jul 15, 5:51 PM CDT | Special Weather Statement | BMX | Shelby | 24 min |
| Jul 15, 5:53 PM CDT | Special Weather Statement | BMX | Autauga, Dallas, Hale, Lowndes, Montgomery, Perry | 37 min |
| Jul 15, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 46 min |
| Jul 15, 6:16 PM CDT | Special Weather Statement | BMX | Pickens | 29 min |
| Jul 15, 6:22 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 36 min |
| Jul 15, 6:36 PM CDT | Special Weather Statement | BMX | Russell | 24 min |
| Jul 15, 6:39 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Dallas, Hale, Lowndes, Perry and 1 more | 66 min |
| Jul 15, 6:58 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.